West Virginia, 2007

Hail in West Virginia, June 14, 2007

June 14, 2007 · NWS RNK · 2 events in 2 counties and zones

Severe thunderstorms produced hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms produced hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 14, 12:48 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 14, 12:48 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT THU JUN 14 2007

.SYNOPSIS...
HIGH PRESSURE OVER NEW ENGLAND WILL BUILD DOWN THE EAST COAST
WHILE A STRONG UPPER AIR DISTURBANCE MOVES INTO THE SOUTHERN
APPALACHIANS TONIGHT. A WARM RIDGE WILL BUILD INTO THE REGION
THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THICK LOW CLOUDS HAVE EXPANDED WELL WEST INTO THE COUNTY WARNING
AREA (CWA) WITH ONLY THE EXTREME WESTERN EDGES SEEING ANY SUN.
THIS CLOUD DECK SHOWS NO SIGNS OF THINNING SO HAVE COOLED TEMPS
FOR THE AFTN A COUPLE DEGS...ESP IN THE NORTHEAST...AND HAVE
LOWERED POPS OVERALL THRU THE EVENING HOURS. STILL EXPECTING
WIDESPREAD CONVECTION IN THE FAR WEST WHERE CLOUD BREAKS ARE AS
IMPRESSIVE SHORTWAVE APPROACHING THE SOUTHERN APPS LATER THIS
AFTERNOON.

WITH THE SHORT WAVE JUST REACHING THE SRN APPLNS AROUND
00Z...CONVECTION SHOULD CONTINUE THRUOGH THE EVENING IN SW VA AND
NW NC...BUT GRADUALLY DIMINISH TOWARD MIDNIGHT.

&&

.SHORT TERM /FRIDAY/...
HIGH PRESSURE BUILDING INTO THE MIDDLE ATLANTIC INTO FRIDAY
MORNING...WILL ALLOW FOR COOL AIR DAMMING AND EASTERLY FLOW. THIS
CREATES A BOUNDARY WITH AN UNSTABLE AIRMASS ACROSS THE NW NC
FOOTHILLS AND MTNS...NORTHWEST INTO THE THE SW MTNS OF VA WHICH
WILL HAVE THE BEST CHC OF AFT RW/TSTMS FRIDAY...TAPERING OFF TO
LOW CHC OF RW FURTHER EAST INTO THE DAMMING AREA. FRIDAY WILL BE
OUR BEST CHC TO MAINTAIN LOW CLOUDS AND DAMMING OVER THE
PIEDMONT...BUT EVEN SO I THINK MOS HIGHS ARE TOO COOL...SO I
RAISED HIGHS A FEW DEGREES ABOVE MOS. ITS TOUGH TO HOLD CLOUDS IN
ALL DAY IN JUNE WITHOUT STEADY PRECIP. COULD BE A FOGGY NIGHT
FRIDAY NIGHT IF WE CLEAR OFF ENOUGH TO RADIATE. FOR NOW...DID NOT
ADD INTO THE FORECAST...AND STAYED CLOSE TO MOS FOR LOW TEMPS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
ONE LAST SHRTWV ROTATES AROUND VORTEX OFF THE NEW ENGLAND COAST ON
SATURDAY...BUT THIS TIME HAS LITTLE CAPE TO WORK WITH AFTER ATMS WAS
STABILIZED ON FRIDAY. MIGHT BE ENOUGH OF A SOUTHERLY COMPONENT OFF
THE ATLANTIC TO ALLOW SOME SHWRS TO FORM IN MY EXTREME SE
CORNER...BUT POPS WERE LEFT OUT FOR NOW ON SATURDAY. THIS MAY NEED
TO BE CONSIDERED AGAIN LATER TODAY...BASED UPON MODEL PROGGING THESE
SHRTWVS A LITTLE TOO FAR EAST THIS WEEK. DID FOLLOW WARMER ECMWF
H85 TEMPS SUNDAY AND ONWARD...AS OP GFS AND ENSEMBLE NUMBERS HAVE
BEEN CHASING THE EUROPEAN MODEL ALL WEEK. THUS...DID GO A FEW
DEGREES ABOVE MEX TEMPS SUNDAY ONWARD. EXPECTING MID 90S TO RETURN
TO THE PIEDMONT AHEAD OF A WEAK FRONT TUESDAY NEXT WEEK. POPS WERE
INSERTED INTO THE FORECAST LATE TUESDAY IN THE WEST...AS THE
BOUNDARY WILL PROB STALL IN WESTERN VIRGINIA AS MOST OF ITS
SUPPORT PASSES INTO SE CANADA.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
ANOTHER SHORTWAVE HEADING SOUTH INTO THE AREA BY THIS EVENING
WILL BRING A RETURN OF SHRA/TSRA TO FAR WESTERN PARTS OF THE AREA.
GREATEST CONCENTRATION CURRENTLY LOOKS LIKE IT WILL BE NEAR THE
LWB AND BLF AIRPORTS.

THURSDAY EVENING A BETTER E/SE TRAJECTORY OF THE BOUNDARY LAYER
WINDS AND RESIDUAL MOISTURE SHOULD ALLOW FOR MVFR CIGS AND VSBYS
TO FORM ACROSS A GREATER EXPANSE OF THE AREA...ESPECIALLY THOSE
LOCATIONS WHICH RECEIVE RAIN TODAY.

LIGHT EAST/SOUTHEASTERLY FLOW WILL CONTINUE INTO SATURDAY IN THE
EAST SO THE CHANCE OF OFF AND ON MVFR CIGS AND VSBYS WILL BE
HIGHER THAN CLIMATOLOGY THROUGH THE PERIOD. CHANCE OF LATE DAY CONVECTION
WILL MAINLY BE IN THE FAR WEST ON THE EDGE OF THE DECAYING
MARITIME AIRMASS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JJ/JS
SHORT TERM...JJ/KM
LONG TERM...JJ/KM
AVIATION...JS
Hazardous weather outlook, Jun 14, 1:32 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT THU JUN 14 2007

VAZ007-009>011-WVZ042>045-151845-
TAZEWELL-SMYTH-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER-
232 PM EDT THU JUN 14 2007

...SEVERE THUNDERSTORM WATCH 397 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE A THREAT FROM
ANY THUNDERSTORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ014-017>020-022>024-032>035-043>047-058-059-
151845-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
232 PM EDT THU JUN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ012-013-015-016-151845-
ASHE-ALLEGHANY NC-WATAUGA-WYTHE-PULASKI-GRAYSON-CARROLL-
232 PM EDT THU JUN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. AN ISOLATED STORM OR TWO COULD PRODUCE DAMAGING WIND
GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 14, 8:36 AM EST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
936 AM EDT THU JUN 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             3 N BUCHANAN            37.56N 79.68W
06/13/2007  E0.75 INCH       BOTETOURT          VA   PUBLIC

&&

JSTEWART
Special weather statement, Jun 14, 11:41 AM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT THU JUN 14 2007

NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-141900-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
GRAYSON-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...
INDEPENDENCE...BLUEFIELD...HINTON...UNION...LEWISBURG
1241 PM EDT THU JUN 14 2007

SHOWERS AND THUNDERSTORMS WILL DEVELOP AS THE AFTERNOON PROGRESSES
OVER THE MOUNTAINS OF NORTHWEST NORTH CAROLINA NORTHWARD THROUGH
EXTREME SOUTHWESTERN AND WEST CENTRAL VIRGINIA INTO ALL OF
SOUTHEASTERN WEST VIRGINIA. SOME OF THE STRONGER STORMS MAY REACH
SEVERE LEVELS...AND BE ACCOMPANIED BY LARGE HAIL AND STRONG
DAMAGING WINDS IN ADDITION TO TORRENTIAL RAINFALL AND FREQUENT
DANGEROUS LIGHTNING.

WERT
Special weather statement, Jun 14, 1:31 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT THU JUN 14 2007

WVZ045-141930-
GREENBRIER WV-
231 PM EDT THU JUN 14 2007

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF NEOLA...OR ABOUT 13 MILES
SOUTHEAST OF LEONARD...STATIONARY.

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.

STONEFIELD
Special weather statement, Jun 14, 1:34 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
234 PM EDT THU JUN 14 2007

VAZ007-010-141930-
BLAND VA-TAZEWELL VA-
234 PM EDT THU JUN 14 2007

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF BLUEFIELD...MOVING SOUTHEAST AT
10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CLEAR FORK AT 250 PM
EDT...BURKES GARDEN AT 310 PM EDT...HICKSVILLE AT 315 PM EDT...
SUITER...BASTIAN AT 325 PM EDT...CERES AT 330 PM EDT...

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.

STONEFIELD

The radar

The Charleston,WV radar (KRLX), 93 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Greenbrier

When
June 14, 2:17 PM EST
Where
Greenbrier County, Quinwood
Measured
0.88 in hail
Property damage
$1,000
Reported by
Public
Coordinates
38.070, -80.700

Hail, Summers

When
June 14, 3:30 PM EST
Where
Summers County, 3 mi E of Hinton
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
37.670, -80.845

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32649, 32650.